As immunomodulatory therapies such as recombinant human interferon beta gain clinical applicability, patients are likely to experience some of their numerous cutaneous adverse effects at injection sites. We describe a case of interferon beta–induced septal panniculitis.
A 43-year-old woman with multiple sclerosis treated with subcutaneous interferon beta presented with right lower abdominal quadrant pain, fever, and an indurated McBurney point. An abdominal computed tomographic scan showed an inflammatory subcutaneous fat infiltration reaching the surface of the right lateral rectus muscle. The patient was brought to the operating room, where a laparoscopic appendectomy was performed. She returned a week later unimproved. The infiltration near a site of subcutaneous injection progressed with areas of liquefaction. Histologic examination of a deep cutaneous biopsy specimen revealed a septal panniculitis without vasculitis.
Panniculitides encompass various clinical syndromes characterized by inflammation of the fibrous septae, fatty lobules, or both components of the subcutaneous tissue. Interferon beta-1b should be considered among the list of putative agents.